A person taking SSRIs (Selective Serotonin Reuptake Inhibitors) can experience SSRI withdrawal syndrome if the medication is reduced in dosage or completely discontinued.
Symptoms of SSRI withdrawal syndrome may include:
- Electric shock-like sensations
The symptoms can be very similar to other serious illnesses and can be distressing and uncomfortable. If the syndrome is allowed to run it’s course, it can last for one to several weeks and range from mild-moderate intensity to extremely distressing. A slight number of patients may have side effects for months.
The cause of these symptoms is the abrupt termination or swift tapering of one of the SSRI drugs. ”SSRI discontinuation symptoms…. may emerge when an SSRI is abruptly discontinued, when doses are missed, and less frequently, during dosage reduction. In addition, the symptoms are not attributable to any other cause and can be reversed when the original agent is reinstituted, or one that is pharmacologically similar is substituted. SSRI discontinuation symptoms, in most cases, may be minimized by slowly tapering antidepressant therapy, but there have been several case reports where symptoms occurred consistently even though repeated attempts to taper therapy. Physical symptoms include problems with balance, gastrointestinal and flu-like symptoms, and sensory and sleep disturbances. Psychological symptoms include anxiety and/or agitation, crying spells, irritability and aggressiveness.” as stated from a discontinuation panel.
SSRIs include, but are not limited to:
- Celexa (Citalopram)
- Lexapro (Escitalopram)
- Prozac (Fluoxetine)
- Paxil (Paroxetine)
- Zoloft (Sertraline)
If you or a loved one has suffered injury or death due to a defective or dangerous pharmaceutical, you may have a right to compensation for your injuries. The Maher Law Firm and Frank Eidson Attorney At Law would like to help. We invite you to contact our trial tested dangerous drug attorneys today.